EconPapers    
Economics at your fingertips  
 

Rational inattention and migration decisions

Simone Bertoli (), Jesús Fernández-Huertas Moraga () and Lucas Guichard

Journal of International Economics, 2020, vol. 126, issue C

Abstract: Acquiring information about destinations can be costly for migrants. We model information frictions in the rational inattention framework and obtain a closed-form expression for a migration gravity equation that we bring to the data. The model predicts that flows from countries with a higher cost of information or stronger priors are less responsive to variations in economic conditions in the various destinations, as migrants rationally get less information before deciding where to move. The econometric analysis reveals systematic heterogeneity in the pro-cyclical behavior of migration flows across origins that is consistent with the existence of information frictions.

Keywords: International migration; Information; Rational inattention; Gravity equation (search for similar items in EconPapers)
JEL-codes: D81 D83 F22 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620300805
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Rational inattention and migration decisions (2020) Downloads
Working Paper: Rational Inattention and Migration Decisions (2020) Downloads
Working Paper: Rational inattention and migration decisions (2019)
Working Paper: Rational inattention and migration decisions (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:126:y:2020:i:c:s0022199620300805

DOI: 10.1016/j.jinteco.2020.103364

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-05-20
Handle: RePEc:eee:inecon:v:126:y:2020:i:c:s0022199620300805